Alert archive / Missouri / Special Weather Statements in 2014

Special Weather Statement, NWS Springfield, MO

May 15, 2014Howell County, Missouri

NWS Springfield, MO issued this special weather statement at May 15, 2014, 2:08 PM CDT for Howell County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2014, 2:08 PM CDT (19:08 UTC)
Expired
May 15, 2014, 2:45 PM CDT
In force
37 min
Issued by
NWS Springfield, MO

County Howell County, MO

The radar

The Springfield radar (KSGF), 132 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1652 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

369 
WWUS83 KSGF 151908
SPSSGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
208 PM CDT THU MAY 15 2014

MOZ082-097-151945-
HOWELL MO-TEXAS MO-
208 PM CDT THU MAY 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOWELL AND SOUTHEASTERN
TEXAS COUNTIES UNTIL 245 PM CDT...

AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF WILLOW SPRINGS...MOVING EAST
AT 25 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE MOUNTAIN VIEW AND WILLOW SPRINGS.

LAT...LON 3695 9210 3699 9210 3710 9206 3705 9166
      3679 9167
TIME...MOT...LOC 1908Z 291DEG 23KT 3702 9200

$$

TERRY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at May 15, 12:37 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 15, 12:37 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1237 PM CDT Thu May 15 2014

.SHORT TERM...(Today and Saturday night)
Issued at 250 AM CDT THU MAY 15 2014

Large scale trough continues to dig over the central CONUS this
morning. A steady feed of shortwave impulses will continue to
affect the region today. At this hour small, narrow bands of
showers have develop across west central and central Missouri.
This trend of developing bands of showers should continue through
the remainder of the overnight hours as a shortwave trough
approaches from the northwest. Temperatures remain rather cool
this morning, in spite of mainly cloudy skies. Readings at this
hour are generally in the lower and middle 40s and given
persistent cloud cover and a developing northwest breeze,
temperatures should not change all that much through sunrise.

The forecast for today is a bit tricky. The biggest concern will
be the shortwave entering from the northwest. This should keep
isolated to widely scattered showers dotting the landscape this
morning. By the time we get to midday and into this afternoon,
enough instability will develop to support scattered thunderstorms
across the southeastern half of the outlook area. Just how much
instability will develop is the big question. The NAM remains
bullish, but it is also quite bullish with increase dewpoints to
around 50 degrees. Not quite sure we will see values this high,
as a result will temper the NAM's MLCAPE values to closer to the
GFS (around 500-750 J/kg). This will certainly be enough to
support small hail with any storms that do develop. Model trends
are a bit quicker with shift this scattered activity to the
east/southeast by the mid/late afternoon hours as dewpoints into
the low/mid 30s spread into the region from the northwest.

A brief period of clearing and light winds is expected tonight.
This will result in temperatures falling into the mid 30s (a few
degrees cooler in typical sheltered/valley locations). The concern
for patchy frost remains and will continue to mention this in the
HWO.

For Friday and Saturday, will once again be watching and timing
any shortwaves moving through the northwest flow aloft. 00z suite
of model output is coming into decent agreement with our next
shortwave passage during the Friday afternoon and night time
frame. Just how much of the area to be affected remains in
question. At this point, areas along/south of the Hwy 60 corridor
should see showers moving in Friday afternoon and persisting
through much of Friday night. Saturday and Saturday night looks quiet.

Temperatures through the short term will remain well below average
with near record low temperatures tonight. See the climate section
below for specific details.

.LONG TERM...(Sunday through Wednesday)
Issued at 250 AM CDT THU MAY 15 2014

Temperatures will slowly moderate through the latter half of the
weekend into early next week. A weak disturbance moving along in
the westerlies may bring an isolated shower or thunderstorm Sunday
through Monday but most areas will remain dry. Upper level ridging
developing across the south central U.S. and northwestern Gulf
Coast will help temperatures warm up and keep the weather pattern
quiet and dry for the Missouri Ozarks. The main westerlies and
storm track will be pushed northward across the Upper Midwest
through the middle of next week. Temperatures will be near or
slightly above average through the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1236 PM CDT THU MAY 15 2014

VFR flight conditions are expected to persist through the next 24
hours. A few widely scattered showers and thunderstorms may
develop east of the aerodromes this afternoon. This activity is
not expected to impact the aerodromes. While there may be some
VFR stratus during the overnight hours...degradation to MVFR
conditions is unlikely. Northwesterly flow at the surface will
turn light and variable tomorrow morning as high pressure moves
into the region.

&&

.CLIMATE...
Issued at 230 AM CDT THU MAY 15 2014

Record low temperatures possible for the area early Friday
morning. Joplin will likely shattered their old record and
Springfield will be close to the old record.

Site           Forecast      Record    (year)

Springfield       36           36      1890
Joplin            35           42      2011
West Plains       35           31      1997
Rolla/Vichy       36           31      1997

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gagan
LONG TERM...Griffin
AVIATION...Kardell
CLIMATE...Griffin
Hazardous weather outlook, May 15, 1:36 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
136 PM CDT THU MAY 15 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161845-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
136 PM CDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED LIGHTNING RISK.
  LIMITED FROST RISK.

DISCUSSION...

WIDELY SCATTERED VERY SMALL SIZED THUNDERSTORMS WILL OCCUR EAST
OF A LINE FROM TUSCUMBIA TO BRANSON THIS AFTERNOON. STRONGER
STORMS MAY BRIEFLY BE CAPABLE OF PEA TO PENNY SIZED HAIL.

AREAS OF PATCHY FROST ARE EXPECTED TONIGHT...ESPECIALLY IN VALLEYS
AND LOW LYING AREAS...AS TEMPERATURES FALL INTO THE MIDDLE 30S.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT OVER FAR
SOUTHERN MISSOURI AND SOUTHEAST KANSAS WITH THE PASSAGE OF AN UPPER
LEVEL DISTURBANCE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, May 15, 1:17 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
117 PM CDT THU MAY 15 2014

MOZ058-071-151845-
MARIES MO-PHELPS MO-
117 PM CDT THU MAY 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARIES AND EXTREME
NORTHEASTERN PHELPS COUNTIES UNTIL 145 PM CDT...

AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VIENNA...OR 19 MILES SOUTH OF LINN...MOVING
EAST AT 25 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BELLE...VICHY AND VIENNA.

LAT...LON 3806 9153 3813 9203 3830 9204 3830 9165
      3828 9163 3816 9164 3816 9153 3815 9151
      3810 9152
TIME...MOT...LOC 1817Z 275DEG 20KT 3822 9193

TERRY
Special weather statement, May 15, 1:32 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
132 PM CDT THU MAY 15 2014

MOZ082-092-096-097-151900-
DOUGLAS MO-HOWELL MO-TEXAS MO-WRIGHT MO-
132 PM CDT THU MAY 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...
NORTHWESTERN HOWELL...SOUTHEASTERN WRIGHT AND SOUTHWESTERN TEXAS
COUNTIES UNTIL 200 PM CDT...

AT 131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNTAIN GROVE...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE CABOOL...MOUNTAIN GROVE AND WILLOW
SPRINGS.

LAT...LON 3715 9191 3693 9197 3703 9240 3721 9236
TIME...MOT...LOC 1832Z 282DEG 19KT 3710 9227

TERRY
Special weather statement, May 15, 2:08 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
208 PM CDT THU MAY 15 2014

MOZ082-097-151945-
HOWELL MO-TEXAS MO-
208 PM CDT THU MAY 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOWELL AND SOUTHEASTERN
TEXAS COUNTIES UNTIL 245 PM CDT...

AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF WILLOW SPRINGS...MOVING EAST
AT 25 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE MOUNTAIN VIEW AND WILLOW SPRINGS.

LAT...LON 3695 9210 3699 9210 3710 9206 3705 9166
      3679 9167
TIME...MOT...LOC 1908Z 291DEG 23KT 3702 9200

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:17 PM CDTSpecial Weather StatementSGFMaries28 min
May 15, 1:32 PM CDTSpecial Weather StatementSGFTexas28 min
May 15, 2:54 PM CDTSpecial Weather StatementSGFOregon36 min
May 15, 3:08 PM CDTSpecial Weather StatementSGFHowell37 min
May 15, 3:48 PM CDTFrost AdvisorySGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more15 hr

Nearby

Special Weather Statements in Missouri, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.